Alert archive / New York / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 15, NWS New York, NY

June 3, 2020Orange County, New York

NWS New York, NY issued this severe thunderstorm warning at Jun 3, 2020, 6:58 PM EDT for Orange County, New York. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2020, 6:58 PM EDT (22:58 UTC)
Expired
Jun 3, 2020, 8:00 PM EDT
In force
62 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Orange County, NY

The radar

The Albany radar (KENX), 136 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 7:56 PM EDTTSTM WND DMGWarwick, NYTWO TREES DOWNED ON OAKLAND COURT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

362 
WUUS51 KOKX 032258
SVROKX
NYC071-040000-
/O.NEW.KOKX.SV.W.0015.200603T2258Z-200604T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
658 PM EDT Wed Jun 3 2020

The National Weather Service in Upton NY has issued a

* Severe Thunderstorm Warning for...
  Central Orange County in southeastern New York...

* Until 800 PM EDT.

* At 657 PM EDT, severe thunderstorms were located along a line
  extending from near White Lake to near Narrowsburg to Mount Cobb,
  moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Severe thunderstorms will be near...
  Port Jervis around 725 PM EDT.
  Middletown around 730 PM EDT.
  Walden and Goshen around 740 PM EDT.
  Chester around 745 PM EDT.
  Florida around 750 PM EDT.
  Warwick around 755 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4150 7472 4150 7448 4155 7444 4157 7440
      4144 7405 4123 7437 4122 7440 4136 7470
      4137 7469 4139 7471 4140 7474 4143 7474
      4143 7476 4145 7476 4146 7475 4149 7476
TIME...MOT...LOC 2257Z 301DEG 40KT 4170 7482 4156 7509 4142 7549 

HAIL...0.75IN
WIND...60MPH
 
$$

JC
2 follow-up statements
823 
WWUS51 KOKX 032330
SVSOKX

Severe Weather Statement
National Weather Service New York NY
730 PM EDT Wed Jun 3 2020

NYC071-040000-
/O.CON.KOKX.SV.W.0015.000000T0000Z-200604T0000Z/
Orange NY-
730 PM EDT Wed Jun 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR CENTRAL ORANGE COUNTY...

At 730 PM EDT, severe thunderstorms were located along a line
extending from near Bloomingburg to Port Jervis to near Pecks Pond,
moving southeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

These severe storms will be near...
  Middletown around 735 PM EDT.
  Walden and Goshen around 740 PM EDT.
  Chester around 745 PM EDT.
  Florida around 750 PM EDT.
  Warwick around 755 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4150 7472 4150 7448 4155 7444 4157 7440
      4144 7405 4123 7437 4122 7440 4136 7470
      4137 7469 4139 7471 4140 7474 4143 7474
      4143 7476 4145 7476 4146 7475 4149 7476
TIME...MOT...LOC 2330Z 301DEG 40KT 4153 7444 4139 7471 4125 7511 

HAIL...0.75IN
WIND...60MPH
 
$$

JC
188 
WWUS51 KOKX 032358
SVSOKX

Severe Weather Statement
National Weather Service New York NY
758 PM EDT Wed Jun 3 2020

NYC071-040008-
/O.EXP.KOKX.SV.W.0015.000000T0000Z-200604T0000Z/
Orange NY-
758 PM EDT Wed Jun 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ORANGE COUNTY WILL
EXPIRE AT 800 PM EDT...

The storms which prompted the warning have moved out of the warned 
area.**! Therefore, the warning will be allowed to expire.

LAT...LON 4150 7472 4150 7448 4155 7444 4157 7440
      4144 7405 4123 7437 4122 7440 4136 7470
      4137 7469 4139 7471 4140 7474 4143 7474
      4143 7476 4145 7476 4146 7475 4149 7476
TIME...MOT...LOC 2358Z 301DEG 40KT 4138 7410 4124 7437 4110 7477 

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 4:22 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 3, 4:22 PM EDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service New York NY
422 PM EDT Wed Jun 3 2020

.SYNOPSIS...
A weak cold front passes through overnight and stalls just to the
south on Thursday before returning north as a warm front
Thursday night. This warm front lifts north of the region
Friday. A cold front then approaches, moving in late Friday
night into Saturday. The front moves southeast of Long Island
Saturday night. High pressure will then build in for the
remainder of the weekend and into early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
An MCS that produced severe weather to the south of the region
and only showers across the area is now well offshore. Uncertainty
remains in whether or not over the next few hours the airmass
can destabilize enough for convection to fire up along a pref-
frontal trough early this evening. The HRRR continues to develop
convection NW of the Lower Hudson Valley toward 6 pm, which
then drops south and east across the area through early this
evening. So will maintain a scattered threat with any strong or
severe being isolated.

A weak cold front then settles south overnight and become nearly
stationary just to the south by morning with a nearly zonal
flow aloft.

Overnight lows will be in the lower 60s, which is a few degrees
above normal. It will also remain humid with dew points of
similar values.

There remains a high rip current risk at the ocean beaches
through this evening due to 4-5 ft south to southeast long
period swells.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
A diffuse front to the south of the region will see SW-S winds
bridge across it with a warm day and plenty of sun. High will
get into the lower to mid 80s away from the immediate coast.

The boundary returns north as a warm front Thursday night as
weak thermal forcing combines with a potential convective
perturbation moving in from the Ohio Valley. For the time, have
kept this as a chance of showers as instability is minimal as
is the forcing.

Lows Thursday night will remain above normal with readings in
the 60s.

The high risk for the development of rip currents at the ocean
beaches continues Thursday due to 5 ft south to southeast long
period swells.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Mid level zonal flow becomes more SW Saturday night with the passage
of a shortwave. Then the mid level flow becomes NW Sunday into early
next week with ridging. Ridge axis moves across midweek with another
shortwave approaching next Wednesday night.

At the surface, a warm front lifts north of the region Friday which
will be part of a developing low pressure system with its parent low
in Southeast Canada. A warm and moist airmass will be in place.
Highs forecast Friday and Saturday are mostly in the upper 70s to
mid 80s along with forecast dewpoints in the mid to upper 60s for
most locations. The associated cold front will approach Friday into
Friday night and move across on Saturday. The cold front will exit
southeast of Long Island Saturday into Saturday night, ushering in a
cooler and drier airmass. There will be chances for showers and
thunderstorms. The thunder chances are greater during the day with
more forecast instability Friday and Saturday during the daytime.
Showers taper off behind the cold front Saturday night.

High pressure from Central Canada will then build into the region
for the remainder of the weekend and into early next week. Dry
weather will remain across the region Sunday through Monday night.
Temperatures are forecast to be near normal.

The high pressure area will settle offshore into the Atlantic
Tuesday into Tuesday night. Another low pressure system approaches
just after midweek with its associated cold front. Temperatures will
gradually trend upward. Dry conditions forecast Tuesday and Tuesday
night. Chances of showers return Wednesday into Wednesday night next
week.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Low pres passes n of the area this eve, and weak high pres sets up s
of the area on Thu.

There is a low potential for additional tstms to develop this aftn
and eve. The prob was too low to include in the TAFs, but vcsh has
been maintained.

VFR is expected outside of any tstms or stronger shwrs should they
develop.

W flow veers a bit to the nw this eve, then backs to the sw on Thu.
Winds are generally expected to be in the 10-15 kt range thru the
eve push, although ocnl gusts to around 20 kt possible at the NYC
terminals.

There is a chance for tstm development Thu aftn and eve, but right
now chances are too low to include in the TAFs.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Rest of Thu...Aftn and eve tstms possible.
.Fri and Sat...Aftn and eve tstms possible, especially n and w of
NYC.
.Sun and Mon...VFR.

&&

.MARINE...
Marginal SCA seas will linger on the ocean waters into Thursday
with the easternmost ocean west of Moriches inlet staying up
the longest.

Ahead of another frontal system, Friday night into early
Saturday could have some SCA conditions across the ocean,
particularly east of Fire Island Inlet. Otherwise for other time
periods of the marine long term Friday through Monday night,
mainly below SCA conditions are forecast.

&&

.HYDROLOGY...
No hydrologic problems are anticipated.

&&

.TIDES/COASTAL FLOODING...
A southerly swell and high astronomical tides could produce
local minor coastal flood during this evenings high tide cycles
across the back bays of Brooklyn, southern Queens, and southern
Nassau county, and coastal Fairfield county, and along the
shore of northwestern Suffolk county. A coastal flood statement
remains in effect this evening for those locations.

Potentially more widespread minor coastal flooding could occur
Thursday night and Friday night during high tide cycles as we
approach a full moon. Full moon occurs on Friday. Some locations
that are expected to be impacted are along the South Shore Bays
and the Western Long Island Sound coastlines. Thursday night
could also present some minor coastal flooding during high tide
for some of the coastlines of Lower NY Harbor.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.

KOKX WSR-88D radar will be down until approximately June 15 for
the pedestal refurbishment.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk through Thursday evening for NYZ075-080-
     081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for ANZ355.
     Small Craft Advisory until 2 AM EDT Friday for ANZ350.
     Small Craft Advisory until 8 PM EDT Thursday for ANZ353.

&&

SYNOPSIS...JM/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...JM
AVIATION...//
MARINE...JM/DW
HYDROLOGY...JM/DW
TIDES/COASTAL FLOODING...//
EQUIPMENT...//
Hazardous weather outlook, Jun 3, 4:29 PM EDT, 2 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service New York NY
429 PM EDT Wed Jun 3 2020

CTZ005-006-009-010-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-
042030-
Northern Fairfield-Northern New Haven-Southern Fairfield-
Southern New Haven-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
429 PM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

There remains the potential for isolated to scattered severe
thunderstorms through early this evening. The primary threat
is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-080-081-178-179-042030-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
429 PM EDT Wed Jun 3 2020

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ007-008-011-012-042030-
Northern Middlesex-Northern New London-Southern Middlesex-
Southern New London-
429 PM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-042030-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
429 PM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Isolated strong to severe thunderstorms will possible across the
waters into early this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 12:40 AM EDTSpecial Weather StatementOKXKings35 min
Jun 3, 3:41 AM EDTSmall Craft AdvisoryOKX60 hr
Jun 3, 3:53 AM EDTCoastal Flood StatementOKXKings, Nassau, Queens, Suffolk20 hr
Jun 3, 1:54 PM EDTSpecial Marine WarningOKX54 min
Jun 3, 6:46 PM EDTCoastal Flood StatementOKXKings, Richmond26 hr
Jun 3, 6:46 PM EDTCoastal Flood StatementOKXBronx, Nassau, Queens, Suffolk29 hr
Jun 3, 6:46 PM EDTCoastal Flood AdvisoryOKXNassau, Queens, Westchester30 hr
Jun 3, 7:57 PM EDTSevere Thunderstorm WarningOKXOrange, Putnam, Rockland, Westchester48 min

Nearby

Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.